Colorado, 2004

Hail and High Wind in Colorado, June 20, 2004

June 20, 2004 · NWS BOU · 6 events in 5 counties and zones

3 hail, 2 lightning, 1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
19
Property damage
None recorded
Crop damage
$2,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 20, 2:15 AM MST, 11 hours 35 minutes earlier.

Area forecast discussion, Jun 20, 2:15 AM MST, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 AM MDT SUN JUN 20 2004

.SHORT TERM...STRATUS/FOG ALREADY HAS SET IN ACROSS FAR NERN CO AND
IS NOW EXPANDING ACROSS URBAN CORRIDOR AND ACROSS THE PALMER DIVIDE
ATTM. FOG HAS BECOME DENSE IN SOME AREAS PER SFC OBS AND QUESTION ON
WHETHER A DENSE FOG ADVISORY WILL BE NEEDED. THERE STILL CONTINUES
TO BE ELEVATED CONVECTION RIDING ACROSS MTNS AND PTNS OF PLAINS AND
THIS MAY BE JUST ENOUGH TO KEEP BOUNDARY LAYERS MIXED ENOUGH TO
PREVENT WIDESPREAD DENSE FOG EPISODE. WILL MONTIOR THIS AND ADVISORY
WILL PROBABLY BE A GAME TIME DECISION AT ZONE ISSUANCE. ALSO FOR
THIS MORNING...WILL LEAVE ISOLD POPS IN MOST AREAS DUE TO ONGOING
CONVECTION UPSTREAM WHICH IS UNLIKLEY TO STOP.

MAIN QUESTION TODAY IS THUNDERSTORM DEVELOPMENT POTENTIAL AND
SEVERITY. MODELS CONTINUE TO BE OVER ZEALOUS ON AMOUNT OF WARMING AT
LOW LVLS AND THIS DAY MAY BE NO DIFFERENT. A COMPARISON OF ETA
BUFFER AND ACTUAL SOUNDING AT 00Z DNR SHOWED MODEL INITIALIZATION
REALLY SMOOTHED THE STRONG INVERSION AT 760 MB HENCE THE MUCH WARMER
TEMPS INDCIATED IN THE MODELS THAN REALITY. MOS GUIDANCE WAS OFF AVG
10-20 DEGREES YESTERDAY AND THIS HAS BEEN TRUE THE PAST SEVERAL
DAYS. GUIDANCE TODAY STILL LOOKS TOO WARM HAS THINK WE WILL STILL
HAVE TROUBLE COMPLETELY ERODING THE CAP. NOW THERE IS QUITE A BIT OF
UPPER LEVEL SUPPORT WITH A SERIES OF WEAK DISTURBANCES RIDING ALONG
THE WESTERLY FLOW AHD OF THE BIG LOW ACROSS THE PAC NW COAST. QUITE
A BIT OF CONVECTION STILL ONGOING ACROSS PTNS OF NW CO...WY..AND
ID.  AS THIS STRONG UPPER LEVEL TROF SAGS SOUTHWARD...90KT JET WILL
RIDE BY ACROSS WY AND PUT NERN CO IN FAVORABLE ASCENT PTN OF
JET...ESP TNT.  SO FEEL THERE APPEARS TO BE ENOUGH DYNAMICS TO
OVERCOME ANY SFC INHIBITIONS. STRONGEST STORMS THOUGH WILL STILL BE
ON THE HIGHER TERRAIN AREAS...SOMEWHAT LIKE YESTERDAY. MM5 SUPPORTS
THESE CONCLUSIONS WITH INITIAL DEVELPMENT OVER THE FRONT RANGE
FOOTHILLS AND THEN ACROSS SECTIONS OF THE PALMER DIVIDE. SHOULD ALSO
BE A LOT OF ACTIVITY DEVELOPING AND MOVING INTO NERN CO FROM THE CYS
RIDGE ESPECIALLY AS THE JET MAX GETS CLOSER. SOME OF THE STORMS WILL
BECOME SEVERE WITH CAPES NEAR 2000J/KG AND STRONG MID LVL FLOW
AROUND 40KT. LARGE HAIL WOULD BE THE MAIN THREAT.

NEXT STRONG SURGE EXPECTED INTO NERN CO LATER TNT WITH INCREASE IN
LOW LVL MSTR AGAIN WITH DEVELOPMENT OF STRATUS/FOG. EXPECT
SHOWERS/TS TO CONTINUE FOR A GOOD PART OF THE NIGHT AS NERN CO
REMAINS IN FAVORABLE ASCENT REGION OF JET. HIGH SCT POPS LOOKS IN
THE OFFERING BUT NOT QUITE READY TO GO LIKELY YET. DAY SHIFT CAN
HAVE ANOTHER LOOK AT IT.

.LONG TERM DISCUSSION...SHORTWAVE TROUGH ROUNDING BOTTOM OF BROAD
LONG WAVE TROUGH COMPLEX OVER CENTRAL AND EASTERN CANADA PROGGED TO
SWEEP ACROSS NERN COLORADO MONDAY MORNING. A SFC FRONTAL BOUNDARY
ASSOCIATED WITH THIS FEATURE IS FCST TO BE SOUTH OF THE AREA BY
THEN. QG GRIDS SHOW INCREASING MID-LEVEL ASCENT OVER THE FRONT RANGE
AND NRN MTNS DURING THE MORNING HOURS AND WIND GRIDS SHOW MOIST
POST-FRONTAL UPSLOPE FLOW ALONG AND EAST OF THE FRONT RANGE FOR MOST
OF THE DAY. EXPECT TO SEE MOSTLY CLOUDY TO OVERCAST SKIES FOR MOST
OF THE DAY MONDAY AND AREAS OF FOG IN THE MORNING WITH A 1022 MB SFC
HIGH REMAINING TO OUR NORTHEAST DURING THE DAY. QPF GRIDS SHOW
UPWARDS OF A TENTH OF INCH OF RAIN ON THE PLAINS BY 00Z...MUCH OF
WHICH SHOULD FALL FROM SHOWERS. HOWEVER...MID-LEVEL DESTABILIZATION
AND UPWARD FORCING AHEAD OF THE SHORT WAVE PROBABLY ENOUGH TO SPAWN
SOME ELEVATED CONVECTION. SHOULD SEE T-STORMS FORMING INITIALLY OVER
THE WARMER HIGHER TERRAIN ABOVE THE FRONTAL INVERSION BY MIDDAY. MOS
GUIDANCE GIVING MONDAY MAX TEMPS IN THE MID TO UPPER 60S ON THE
PLAINS...ALTHOUGH SHOULD WE REMAIN SOCKED IN WITH CLOUDS...MAY AGAIN
SEE TEMPS NOT CLIMBING OUT OF THE 50S. ALTHOUGH TEMPS ALOFT NOT AS
COOL AS THEY WERE LAST WEDNESDAY. MONDAY NIGHT BOUNDARY LAYER RHS
BECOMES SATURATED AGAIN...SO ANOTHER ROUND OF FOG A POSSIBILITY  FOR
PORTIONS OF THE PLAINS.  BY TUESDAY...WARMER AND SOMEWHAT DRIER
CONDITIONS RETURN TO AREAS EAST OF THE MTNS AS AN UPPER RIDGE MOVES
IN FROM THE WEST. HOWEVER S/SELY LOW LEVEL WINDS EXPECTED TO ADVECT
IN 50+ DEWPOINT AIR DURING THE DAY AND WITH STRONG SOLAR HEATING...
ETA SOUNDINGS SHOW 0-3KM CAPE VALUES IN THE 800-1500 J/KG RANGE
ALONG A SFC-700 MB THETA-E RIDGE FROM LIMON TO STERLING ABY LATE
AFTERNOON. MAY SEE A FEW SVR STORMS POPPING LATE IN THIS AREA.

WEDNESDAY AND BEYOND...BROAD UPPER TROUGH OVER CENTRAL AND EASTERN
CANADA THIS WEEK WILL LEAVE THE DOOR OPEN FOR A SERIES OF COOL AIR
SURGES TO SLIDE SOUTH ALONG THE ERN SLOPE OF THE ROCKIES. ONE SUCH
SURGE MAY MOVE INTO THE AREA THURDAY WITH PERHAPS ANOTHER ONE ON
SATURDAY. TIMING AND INTENSITY STILL UP IN THE AIR AT THIS TIME...SO
WILL MAKE NO CHANGES TO FCST BEYOND WEDNESDAY. OVERALL...TEMPS
SHOULD CONTINUE AT OR BELOW NORMAL AND EACH DAY THERE SHOULD BE AT
LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

ENTREKIN/BAKER
Hazardous weather outlook, Jun 20, 10:00 AM MST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT SUN JUN 20 2004

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1100 AM MDT SUN JUN 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP ACROSS THE MOUNTAINS  AND
MOVE ACROSS PLAINS DURING THE AFTERNOON AND EVENING HOURS.  SOME
STORMS MAY BECOME SEVERE ALONG THE FOOTHILLS AFTER 2 PM...WITH THE
THREAT SHIFTING EASTWARD INTO THE EVENING.  LARGE HAIL WILL BE THE
MAIN THREAT WITH THE SEVERE STORMS.

RECENT RAINS ACROSS SOUTHERN LINCOLN COUNTY HAVE SATURATED THE
GROUND.  ADDITIONAL RAINFALL COULD CREATE LOCALIZED FLOODING
PROBLEMS.

THE STORMS WILL LIKELY LAST THROUGH MUCH OF TONIGHT AS ANOTHER COLD
FRONT AND UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE DURING THE EARLY MORNING
HOURS ACROSS THE FAR NORTHEASTERN PLAINS.  OTHERWISE...COOLER AND
MORE STABLE AIR INFILTRATING THE AREA WILL PUT A LID ON CONVECTION
ACROSS THE PLAINS FOR MONDAY.  SOME SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE IN THE FOOTHILLS AND NEARBY FRONT
RANGE LOCATIONS MONDAY AFTERNOON...BUT NO SEVERE ACTIVITY IS
EXPECTED.  SOUTHERLY FLOW WILL RETURN FOR TUESDAY AND WEDNESDAY
WHICH WILL LEAD TO BETTER CHANCES FOR AFTERNOON THUNDERSTORMS
RETURNING TO THE PLAINS.  ANOTHER DISTURBANCE WILL MOVE INTO THE
AREA THURSDAY AND PERHAPS FRIDAY.  THUS...THE THREAT OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM.

D-L/046

The radar

The Denver radar (KFTG), 139 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 lightning, 1 high wind. Local standard time, as filed.

Lightning, Grand

When
June 20, 1:50 PM MST
Where
Grand County, Kremmling
Injuries
19 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
40.103, -106.118 (the zone’s center; the record gives no point)

Nineteen people were injured by lightning at the Fourth Annual Kremmling Cliff Classic Golf Tournament. The group of people were on a bluff overlooking the town when the lightning struck. Four people had to be hospitalized, two suffered serious injuries.

Hail, Adams

When
June 20, 2:00 PM MST
Where
Adams County, Brighton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.983, -104.817

Hail, Adams

When
June 20, 2:12 PM MST
Where
Adams County, 6 mi E of Brighton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.983, -104.700

Hail, Logan

When
June 20, 2:15 PM MST
Where
Logan County, 10 mi NNW of Merino
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.617, -103.417

Lightning, Washington

When
June 20, 3:50 PM MST
Where
Washington County, 1 mi N of Akron
Crop damage
$2,000
Reported by
NEWSPAPER
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Lightning struck several bays of hay at the Eastern Colorado Research Center near Akron. Approximately 60 tons of hay was destroyed by the fire.

High Wind, Ne Weld County

When
June 20, 5:05 PM MST
Where
Ne Weld County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Strong outflow winds developed from a dry microburst. A peak wind gust of 64 mph (56 kts) was recorded 21 miles north of New Raymer.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402195, 5402191, 5402192, 5402193, 5402196, 5402194.